My husband has high cholesterol and knows that this is not good. But he would rather take the cholesterol-lowering medication that his doctor has prescribed than change his diet. This worries me, because I am afraid there might be side effects from the drugs that we won’t know about until it’s too late.
I’ve told him that he should change his eating habits but nothing I say seems to make any difference. Is there anything I can say to him that might change his mind? He says he hates me nagging at him.
I would be concerned, too, if I were you. In August, 2001, a cholesterol drug taken by 700,000 Americans, Bayer Pharmaceutical’s Baycol, was pulled off the market. The reason? It was definitively linked to approximately 100 deaths, More than 1,600 injuries worldwide have been linked to a muscle disorder caused by the drug.
The disease that caused these deaths, rhabdomyolysis, is a life-threatening condition in which muscle cells are destroyed and enter the bloodstream. Symptoms include back pain, muscle pain, weakness, tenderness, fever, dark urine, nausea and vomiting.
Baycol is a “statin,” a family of drugs that lower cholesterol and thereby reduce the risk of heart attacks. Other statins – such as Mevacor, Pravachol, Zocor, Lesco and Lipitor – have all been linked, though more rarely, to rhabdomyolysis.
I don’t know what might motivate your husband to take responsibility for his lifestyle and health. Perhaps, instead of telling him that he should change his eating habits, you might say to him, “Honey, I love you and I want you to be around for a long, long, time. I wish for you the most vibrant health and the highest quality of life that is possible. That’s why I want you to eat as healthfully as possible. Is there anything I can do to help?”
I wish you and your husband all the best.